Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 121, NWS Grand Forks, ND

July 4, 2020Cass County, Ransom County, Richland County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2020, 5:08 PM CDT for Cass County, Ransom County, Richland County, North Dakota. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2020, 5:08 PM CDT (22:08 UTC)
Expired
Jul 4, 2020, 5:27 PM CDT
In force
19 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cass County, ND, Ransom County, ND, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 111 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 5:10 PM CDTHAIL 1.54 Sse Sheldon, NDTIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 3:53 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

773 
WUUS53 KFGF 042208
SVRFGF
NDC017-073-077-042315-
/O.NEW.KFGF.SV.W.0121.200704T2208Z-200704T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
508 PM CDT Sat Jul 4 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northeastern Ransom County in southeastern North Dakota...
  South central Cass County in southeastern North Dakota...
  Northwestern Richland County in southeastern North Dakota...

* Until 615 PM CDT.

* At 508 PM CDT, a severe thunderstorm was located over Anselm, or 38
  miles southeast of Valley City, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Venlo around 510 PM CDT.
  Sheldon around 515 PM CDT.
  Leonard around 550 PM CDT.
  Barrie around 555 PM CDT.
  Kindred, Davenport and Walcott around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4636 9750 4655 9763 4683 9706 4653 9684
TIME...MOT...LOC 2208Z 245DEG 19KT 4650 9748 

HAIL...1.25IN
WIND...60MPH
 
$$

NC
1 follow-up statement
115 
WWUS53 KFGF 042227
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
527 PM CDT Sat Jul 4 2020

NDC017-073-077-042237-
/O.CAN.KFGF.SV.W.0121.000000T0000Z-200704T2315Z/
Ransom ND-Cass ND-Richland ND-
527 PM CDT Sat Jul 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RANSOM...SOUTH
CENTRAL CASS AND NORTHWESTERN RICHLAND COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Forks.

LAT...LON 4636 9750 4655 9763 4683 9706 4653 9684
TIME...MOT...LOC 2225Z 245DEG 19KT 4654 9734 

$$

NC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:35 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 4, 2:35 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
235 PM CDT Sat Jul 4 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 221 PM CDT Sat Jul 4 2020

The primary challenge this afternoon will be timing the initiation
of potentially severe thunderstorms. Shower and thunderstorm
activity this morning persisted a bit longer than forecasted, thus
slightly diminishing our severe potential for the midday and early
afternoon. Instability is slowly building back this afternoon, with
surface based CAPE climbing into the 3000 to 4000 J/Kg range.
Temperatures are slowly climbing into the 80s, but are expected to
reach the upper 80s to lower 90s. With CTs in the 86 to 91 degree
range, this will serve to help initiate today's storms. Deep shear
in the 0 to 6 km layer will range from 35 knots to 50 knots with the
0 to 3 km layer coming in at around 15 to 20 knots. The best shear
is expected to be in the James and Sheyenne Valley region and
stretch northward into the southern Devils Lake Basin.

Supercells are at least briefly possible during the mid to late
afternoon before storm mode undergoes convective downscaling.
Initially, we are still looking at a risk for large hail, damaging
wind gusts and possibly tornadoes with supercell thunderstorms. As
storms downscale, our risks will transition to damaging wind gusts
and more isolated hail and tornado risks. With model-derived DCAPE
values upwards of 1700 J/Kg, and favorable low-level shear, the
potential for damaging wind gusts this evening is moderate to high.

For tonight, thunderstorm activity is expected to persist through
the overnight into early Sunday. Much like today, Sunday's severe
thunderstorm potential will hinge on how long showers persist into
Sunday morning. Confidence is slightly higher, however, due to
stronger forcing provided by a cold front that will push across the
area Sunday afternoon and evening. CAPE will be in the 3000 to 4000
J/Kg range once more, with slightly better deep layer shear than
what we are seeing today.

.LONG TERM...(Monday through Saturday)
Issued at 221 PM CDT Sat Jul 4 2020

Monday and Tuesday...Southwesterly flow aloft becomes a bit more
zonal at the start of next week, with a frontal boundary sagging
south during the day on Monday. High POPs in our southeastern
counties continues to seem reasonable. The frontal boundary and
clouds/precip that come with it will knock temps back a bit into the
low to mid 80s, but still mostly above seasonal averages. Weak high
pressure will keep conditions fairly quiet with similar
temperatures for Tuesday, with drier dew points behind the boundary.

Wednesday through Saturday...Several ridge riding shortwaves will be
moving through the region, although timing of specific impacts is
impossible to tell at this point. There seems to be decent agreement
on a fairly strong shortwave for Wednesday, so have highest POPs for
mid-week. Pattern becomes more muddled after that, although there is
a strong signal in the ensemble R and M climate for warm and wet
conditions continuing.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1227 PM CDT Sat Jul 4 2020

VFR conditions prevail across the region, with the expectation of
thunderstorm development this afternoon. Storm initiation is set
to start in central North Dakota and work eastward. Severe storms
remain possible starting early this afternoon. Occasional
reduction to visibility, as well as sudden wind shifts are likely
this afternoon as these storms work from northwest to southeast
across the area.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Lynch
LONG TERM...JR
AVIATION...Lynch
Hazardous weather outlook, Jul 4, 6:59 AM CDT, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
659 AM CDT Sat Jul 4 2020

MNZ001-002-004>009-013>016-NDZ006>008-014>016-024-026>030-038-039-
054-051200-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Western Walsh-
659 AM CDT Sat Jul 4 2020

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms with frequent lightning and periods of heavy
rain will persist across far northeast ND and far northwest MN
through the late morning. Then scattered strong to severe
thunderstorms with hail to 2 inch diameter, wind gusts to 70 mph,
and periods of very heavy rain are all possible from late
afternoon into the late evening hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for thunderstorms every day from Sunday to
Friday. A few storms may be strong to severe Sunday. Some storms
may produce excessive rainfall. Areas like the Devils Lake basin,
central and northern Red River Valley, and northwest Minnesota
that have received recent excessive rainfall may be susceptible to
the risk of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ003-017-022>024-027>032-040-NDZ049-052-053-051200-
Clay-South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Ransom-Sargent-Richland-
659 AM CDT Sat Jul 4 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms with frequent lightning are possible from
early evening into the overnight hours. Otherwise no hazardous
weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for thunderstorms every day from Sunday to
Friday. A few storms may be strong to severe Sunday. Some storms
may produce excessive rainfall. Areas like the Devils Lake basin,
central and northern Red River Valley, and northwest Minnesota
that have received recent excessive rainfall may be susceptible to
the risk of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 4, 11:11 AM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1111 AM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       5 S ALVARADO            48.12N 97.00W
07/04/2020  E4.50 INCH       Polk               MN   PUBLIC

            4.25 TO 4.50 INCHES FROM 0530 L TO 0730 L THIS MORNING

&&

PJS
Local storm report, Jul 4, 11:48 AM CDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1148 AM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      6 W DONALDSON           48.57N 97.03W
07/04/2020                   Kittson            MN   PUBLIC

            HEAVY RAINS IN EXCESS OF 4 INCHES PRODUCED WIDESPREAD
            FIELD AND FARM ACCESS ROAD FLOODING ACROSS SOUTHERN SVEA
            TOWNSHIP. SOME TOWNSHIP ROADS IMPASSABLE. LOCAL RAIN
            GAUGES INACCESSIBLE DUE TO FLOOD WATERS.

0900 AM     FLASH FLOOD      MANVEL                  48.07N 97.18W
07/04/2020                   GRAND FORKS        ND   NWS STORM SURVEY

            STREETS AND RURAL ROADS FLOODED IN AND AROUND MANVEL.
            FIELDS, FARMSTEAD AND HOEMSTEAD ACCESS ROADS FLOODED IN
            NORTHERN FERRY AND TURTLE RIVER TOWNSHIPS. WATER LAPPING
            AGAINS GARAGE DOORS AND HOUSE FOUNDATIONS AT SOME
            LOCATIONS.

0930 AM     FLASH FLOOD      4 E ARDOCH              48.21N 97.25W
07/04/2020                   Walsh              ND   NWS STORM SURVEY

            FIELDS AND FARM ACCESS ROADS FLOODED ACROSS PORTIONS OF
            ARDOCH AND WALSHVILLE TOWNSHIPS.

0930 AM     HEAVY RAIN       4 E ARDOCH              48.21N 97.25W
07/04/2020  M4.50 INCH       Walsh              ND   PUBLIC

            SOME ADDITIONAL RAIN AFTER.

1000 AM     HEAVY RAIN       6 E ARDOCH              48.21N 97.21W
07/04/2020  M3.10 INCH       Walsh              ND   PUBLIC

            MEASURED WITH A 4 INCH DIAMETER RAIN GAUGE.

0830 AM     FLASH FLOOD      2 NNE ROBBIN            48.60N 97.13W
07/04/2020                   Kittson            MN   PUBLIC

            2 TO 4 INCHES OF RAIN ACROSS NORTHERN TEIEN TOWNSHIP
            PRODUCED WIDESPREAD FIELD AND FARM ACCESS ROAD FLOODING,
            ALONG WITH FLOODING OF LOCAL COULEES. THIS WAS RAIN ON
            TOP OF SATURATED SOIL FROM EARLIER IN THE WEEK, WITH
            TOTAL RAINFALL IN EXCESS OF 5 INCHES.

&&

GGUST
Special weather statement, Jul 4, 4:06 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
406 PM CDT Sat Jul 4 2020

NDZ039-049-042200-
Ransom ND-Cass ND-
406 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANSOM AND
SOUTHWESTERN CASS COUNTIES UNTIL 500 PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alice, or 28 miles southeast of Valley City, moving northeast at 15
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Embden around 435 PM CDT.
  Chaffee around 445 PM CDT.
  Leonard around 455 PM CDT.
  Durbin around 500 PM CDT.

Other locations impacted by this storm include Casselton Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.

LAT...LON 4674 9767 4698 9723 4667 9702 4663 9724
      4663 9728 4662 9728 4657 9753
TIME...MOT...LOC 2105Z 246DEG 11KT 4669 9750

NC
Special weather statement, Jul 4, 4:14 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
414 PM CDT Sat Jul 4 2020

NDZ049-052-042215-
Sargent ND-Ransom ND-
414 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RANSOM AND NORTHWESTERN
SARGENT COUNTIES UNTIL 515 PM CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near
Englevale, or 42 miles south of Valley City, moving northeast at 15
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Englevale around 420 PM CDT.
  Elliott around 440 PM CDT.
  Lisbon around 510 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.

LAT...LON 4619 9790 4637 9801 4659 9762 4629 9741
TIME...MOT...LOC 2114Z 246DEG 11KT 4632 9789

NC
Special weather statement, Jul 4, 4:52 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
452 PM CDT Sat Jul 4 2020

NDZ039-049-053-042245-
Richland ND-Ransom ND-Cass ND-
452 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RANSOM...SOUTH CENTRAL
CASS AND NORTHWESTERN RICHLAND COUNTIES UNTIL 545 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lisbon, or 38 miles southeast of Valley City, moving northeast at 20
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Venlo and Anselm around 515 PM CDT.
  Sheldon around 520 PM CDT.
  Barrie and Leonard around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.

LAT...LON 4629 9763 4650 9778 4673 9722 4640 9699
TIME...MOT...LOC 2151Z 246DEG 18KT 4644 9762

NC
Special weather statement, Jul 4, 5:01 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
501 PM CDT Sat Jul 4 2020

MNZ001-013>015-042245-
Red Lake MN-Pennington MN-West Polk MN-East Polk MN-
501 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR RED LAKE...CENTRAL POLK AND
SOUTHWESTERN PENNINGTON COUNTIES UNTIL 545 PM CDT...

At 501 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Crookston to near Gentilly. Movement was
northeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Gentilly around 505 PM CDT.
  Marcoux around 520 PM CDT.
  Perault around 525 PM CDT.
  Huot and Red Lake Falls around 535 PM CDT.
  Dorothy around 540 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4805 9639 4783 9576 4769 9638 4786 9682
TIME...MOT...LOC 2201Z 245DEG 15KT 4785 9665 4775 9640

NC

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:26 AM CDTSevere Thunderstorm WarningFGFPembina39 min
Jul 4, 3:57 AM CDTSpecial Weather StatementFGFPembina63 min
Jul 4, 4:18 AM CDTSpecial Weather StatementFGFGrand Forks57 min
Jul 4, 4:55 AM CDTAreal Flood AdvisoryFGFGrand Forks, Pembina, Walsh14 hr
Jul 4, 6:08 AM CDTFlash Flood WarningFGFGrand Forks, Walsh8 hr
Jul 4, 6:15 AM CDTFlash Flood WarningFGFPembina, Walsh8 hr
Jul 4, 8:47 AM CDTSpecial Weather StatementFGFGrand Forks58 min
Jul 4, 9:13 AM CDTRiver Flood WarningFGFGrand Forks, Walsh4 days
Jul 4, 9:13 AM CDTRiver Flood WarningFGFPembina, Walsh6 days
Jul 4, 9:13 AM CDTRiver Flood WarningFGFPembina7 days
Jul 4, 4:06 PM CDTSpecial Weather StatementFGFCass54 min
Jul 4, 4:14 PM CDTSpecial Weather StatementFGFRansom61 min
Jul 4, 4:52 PM CDTSpecial Weather StatementFGFRansom53 min
Jul 4, 5:47 PM CDTSpecial Weather StatementFGFRansom58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.